What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 2:29 PM EST, 28 minutes earlier.
Area forecast discussion, Apr 5, 2:29 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
329 PM EDT Wed Apr 5 2023
.Short Term (Now through Thursday)...
Issued at 325 PM EDT Wed Apr 5 2023
...Severe Thunderstorms Remain Possible This Evening With Flooding
Risk across south-central KY...
Threat of strong to severe storms remains for late this afternoon
and into the evening hours. A broken line of strong to severe storms
stretches from Columbus OH through southern IN to Jasper and
Evansville to Paducah, KY. While the focus for severe weather is
along the main line working into our CWA as of the writing of this
discussion, with temperatures already in the low/mid 80s this
afternoon SBCAPE is between 1000-1500 J/kg with steep low/mid-level
lapse rate, an isolated supercell out ahead of the main line is not
out of the question. We will be watching areas across
western/central TN where there has been more sunshine today. Many of
the CAMS have been hinting at the possibilAity of a few isolated
supercells developing ahead of the line and moving into
central/southern KY. Model soundings continue to show a good
unidirectional wind profile for organized convection and DCAPE near
1000 J/kg supporting damaging straight line wind gusts as the main
threat. While most of the SRH and directional shear is off to our
north, it is still possible we could get a couple of spin-up
tornadoes. The line is expected to work westward and reach the I-65
corridor from Louisville to Bowling Green around 21-22z the over
towards Lexington and the Bluegrass down into the Lake Cumberland
region by 23-01z. Severe threat will likely be out of our CWA before
midnight.
Winds have been gusting 30 to 40+ mph as we were able to mix out
very well this afternoon. Winds will diminish with the passage of
the showers and storms so wind advisory will be allowed to expire at
00z this evening. Cold front will work across central KY/southern IN
this evening and temperatures will fall from the 60s/70s this
evening into the 40s/50s by tomorrow morning. Models have been
consistent the last couple of runs at slowing the cold front across
south-central and eastern KY overnight into tomorrow morning. As the
front stalls, a second wave of heavy rain with some embedded
convection will work northward out of LA/AR and across the TN Valley
into southern KY during the overnight hours. Given that current 6 hr
FFG across the Lake Cumberland region and parts of the Bluegrass are
between 2.00" to 2.50"with some locations even lower and current QPF
values for tonight into tomorrow range between 2 to 3 inches, went
ahead and issued a flood watch for our counties across south-
central KY into the Lake Cumberland region for possible flash
flooding overnight.
Tomorrow will be significantly colder than today with lingering
cloud cover across the Ohio Valley. Light rain is expected through
the morning then diminish from northwest to southeast by the
afternoon. Afternoon temperatures will only be in the low/mid 50s.
.Long Term (Thursday night through Tuesday)...
Issued at 201 PM EDT Wed Apr 5 2023
Much quieter weather is expected in the Long Term.
Thursday night through Friday night high pressure over the Midwest
and Great Lakes will build into the region, suppressing rain to our
south other than possibly some light rain in the Lake Cumberland
area on the north edge of the precipitation shield. Lows Thursday
night and Friday night will primarily be in the 40s, with cold spots
slipping into the upper 30s. Widespread frost is not expected given
borderline temperatures, a light breeze staying up through the night
as the center of the high misses us to the north, and we'll hold on
to some cloud cover.
Saturday a weak 5H shortwave trough will cross the lower Mississippi
Valley with a subtle inverted surface trough stretching from
Louisiana to Kentucky. The best moisture associated with this system
will stay over the Deep South...can't rule out a few raindrops
making it up to the Kentucky/Tennessee border.
Sunday through Wednesday ridging at the surface with gradually
increasing ridging aloft and low atmospheric moisture content will
keep us dry with moderating temperatures. Looks like we'll be back
into the 80s by Wednesday. Increased chances of warmer and drier
weather will continue through mid April.
&&
.Aviation (00Z TAF Issuance)
Issued at 135 PM EDT Wed Apr 5 2023
A broken line of showers and strong to severe thunderstorms
stretching from Fort Wayne, IN through Indianapolis into KHNB and
down around Cape Girardeau MO is working into the area. These strong
storms and showers will work through now and could be mostly out of
the area by 04z as the line works from west to east. Gusty winds
remain the main threat with these thunderstorm complexes. Winds have
also been gusty all day and that will continue until about the time
the storms and cold front work through this afternoon and evening.
Gust this afternoon will still reach 35+ kts. Outside of the passing
storms the forecast features mainly VFR conditions for HNB/SDF with
periods of MVFR for LEX to BWG where the front and associated
precipitation is expected to stall later tonight and into the day
tomorrow. While it won't be as windy wet weather with waves of rain
are possible from BWG to LEX into the morning. Mid clouds will
linger into tomorrow but winds will be less and expect conditions to
dry out during the day.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
Flood Watch from midnight EDT /11 PM CDT/ tonight through
Thursday afternoon for KYZ054>057-064>067-070>078-081-082.
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
Short Term........BTN
Long Term.........13
Aviation..........BTNHazardous weather outlook, Apr 5, 2:34 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Wed Apr 5 2023
KYZ026-027-035>037-039>043-045>049-053-061>063-061945-
Ohio-Grayson-Franklin-Scott-Harrison-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-
Butler-Edmonson-Hart-
Including the cities of Hartford, Leitchfield, Frankfort,
Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Morgantown, Brownsville, and Horse Cave
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.
Heavy rain is expected overnight into early Thursday morning and may
result in local flooding problems.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed now through this evening.
GENERAL STORM MOTION OF THE DAY:
Storms will move northeast around 60 mph.
Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>025-028>034-038-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
and Taylorsville
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 127 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed now through this evening.
GENERAL STORM MOTION OF THE DAY:
Storms will move northeast around 60 mph.
Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ054>057-064>067-070>078-081-082-061945-
Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lebanon, Danville, Lancaster, Richmond,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
334 PM EDT Wed Apr 5 2023 /234 PM CDT Wed Apr 5 2023/
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT
THROUGH THURSDAY AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Severe storms are possible this afternoon and evening. The main
threat will be damaging straight line winds, but a brief tornado or
two can't be ruled out.
Heavy rain is expected overnight into early Thursday morning and may
result in local flooding problems.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed now through this evening.
GENERAL STORM MOTION OF THE DAY:
Storms will move northeast around 60 mph.
Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BTN/13
In the hours before
Special weather statement, Apr 5, 12:57 PM EST, 2 hours before
Special Weather Statement
National Weather Service Louisville KY
157 PM EDT Wed Apr 5 2023
INZ076-083-051830-
Orange IN-Dubois IN-
157 PM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Dubois and Orange
Counties through 230 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper and Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.
&&
LAT...LON 3851 8707 3851 8700 3849 8695 3851 8693
3850 8688 3853 8683 3853 8668 3869 8668
3869 8642 3855 8631 3839 8663 3840 8668
3837 8668 3820 8703 3820 8707
TIME...MOT...LOC 1756Z 240DEG 49KT 3843 8695
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSSpecial weather statement, Apr 5, 1:31 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
231 PM EDT Wed Apr 5 2023
INZ076-077-083-051915-
Orange IN-Washington IN-Dubois IN-
231 PM EDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of central Dubois,
Orange and northwestern Washington Counties through 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Paoli to near Jasper. Movement
was northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.
&&
LAT...LON 3849 8692 3850 8692 3850 8688 3853 8683
3853 8668 3867 8668 3869 8666 3869 8631
3873 8631 3877 8628 3878 8618 3876 8613
3878 8609 3876 8603 3877 8602 3853 8617
3839 8663 3840 8668 3838 8668 3826 8707
TIME...MOT...LOC 1831Z 229DEG 47KT 3858 8660 3834 8689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
RJSSpecial weather statement, Apr 5, 2:11 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT Wed Apr 5 2023
INZ077-084-089>092-KYZ023>025-051945-
Crawford IN-Washington IN-Floyd IN-Clark IN-Perry IN-Harrison IN-
Hancock KY-Meade KY-Breckinridge KY-
311 PM EDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Harrison,
northwestern Clark, eastern Crawford, eastern Perry, Floyd,
southeastern Washington, Meade, southeastern Hancock and central
Breckinridge Counties through 345 PM EDT/245 PM CDT/...
At 311 PM EDT/211 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Carefree
Town to 8 miles west of Hardinsburg. Movement was northeast at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brandenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM EDT/400 PM CDT/ for
south central Indiana...and central Kentucky.
&&
LAT...LON 3860 8574 3787 8605 3773 8674 3836 8643
TIME...MOT...LOC 1911Z 243DEG 39KT 3837 8629 3774 8660
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSSpecial weather statement, Apr 5, 2:17 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
317 PM EDT Wed Apr 5 2023
INZ079-051930-
Jefferson IN-
317 PM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northern Jefferson
County through 330 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Madison, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Jefferson
County, including the following locations... Wakefield, Middlefork,
Canaan, Volga, Five Points, China, Dupont, Belleview, Bryantsburg and
Wirt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.
&&
LAT...LON 3886 8520 3876 8560 3885 8559 3886 8557
3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 1917Z 244DEG 49KT 3890 8541
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSSpecial weather statement, Apr 5, 2:21 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
321 PM EDT Wed Apr 5 2023
INZ077>079-092-051945-
Washington IN-Jefferson IN-Clark IN-Scott IN-
321 PM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark, Scott and central Washington Counties
through 345 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.
&&
LAT...LON 3883 8571 3882 8570 3882 8562 3864 8556
3846 8615 3864 8616 3875 8590 3873 8589
3873 8586 3878 8582 3878 8580 3879 8580
3883 8573
TIME...MOT...LOC 1921Z 244DEG 49KT 3853 8609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSSpecial weather statement, Apr 5, 2:31 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
331 PM EDT Wed Apr 5 2023
INZ083-052000-
Dubois IN-
331 PM EDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Dubois County through
400 PM EDT...
At 331 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winslow to Boonville. Movement was east at
45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Jasper around 350 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3853 8678 3820 8680 3820 8707
TIME...MOT...LOC 1931Z 256DEG 39KT 3841 8721 3804 8724
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJS